As opioid and fentanyl-related overdoses have increased regionally, organizations including the Idaho Department of Health and Welfare are working to make the opioid reversal drug Naloxone (brand name Narcan) accessible to more people.

In Idaho, approximately 44% of opioid deaths in 2021 involved synthetic opioids such as fentanyl, according to the IDHW. That jumped from 21% in 2020, and 12% in 2019. Fentanyl is a particular risk because of its potency. It is 50-100 times stronger than morphine.

Josh Hall, the Nez Perce County coroner, said he’s also seen that increase in fentanyl locally over the past three years.

“The last two years and then so far this year, they’ve mainly been fentanyl (deaths),” he said.

Caitlin Rusche is a health education specialist for Public Health – Idaho North Central District, and teaches classes on Naloxone administration.

The process is a simple one, she said. Naloxone comes in a nasal spray that’s easily administered and can save lives. What’s important is to call 911 after it’s used.

“The thing to remember about this is that it’s a bridge to another level of care. It will only last 30 to 60 minutes. So you have to call 911,” Rusche said.

People who administer Naloxone are also protected under Idaho’s Good Samaritan Law, Rusche said. Naloxone never causes harm, anyway, but they also can’t be prosecuted for possession or paraphernalia — though the law does not protect people from charges of manufacturing or distributing. Washington has similar Good Samaritan laws, and allows any resident to get Naloxone without a prescription.

Some indications of opioid overdose, aside from any paraphernalia that may be nearby, include someone having very small pupils, falling asleep or losing consciousness, slow or shallow breathing, and choking or snoring sounds.

To administer Naloxone, it is recommended to gently tilt the head back and give one spray into the nostril. One spray is one dose, Rusche said. In some cases, stronger drugs like fentanyl may require more than one dose.

“If someone has taken fentanyl and they need more than one dose of Narcan, you’ll wait two to three minutes and see if their breathing is restored. If the breathing hasn’t been restored, give them another dose,” she said. “You could actually give up to three or four doses. I’ve heard of some people (getting that) because of the carfentanil that’s out there. That’s 100 times more powerful than fentanyl. (And) you can’t overdose on Narcan.”

At a Wednesday training at the Latah Recovery Center in Moscow, Cindy Sale said she decided to attend because she’s seen the effects of opioid overdoses firsthand.

“I had friends die in front of me. And I had people that were dying, but I saved them from overdosing,” she said. “Not (on) street drugs, but pharmaceutical products from your doctor.”

Naloxone works by replacing opioids on receptors in the brain. It will work for any kind of opioid including hydrocodone, oxycodone, tramadol and fentanyl. It doesn’t work for non-opioids such as Xanax or methamphetamine, but it doesn’t cause any harm either, so it’s best to administer if someone is suspected of overdosing on an opioid.

In Idaho, anyone can get Naloxone for free and without a prescription from sources including the North Idaho AIDS Coalition, Idaho Harm Reduction Project, and the Idaho Department of Health and Welfare for organizations. Other local nonprofits including the Latah Recovery Center also provide Naloxone for free as part of their harm reduction services.

Since the Latah Recovery Center first started providing Naloxone in the spring of 2021, they’ve distributed 50 boxes of Naloxone and had eight reports of opioid reversals from what they supplied, said Shaun Hogan, the center’s volunteer coordinator.

Naloxone is also available without a prescription in Washington, and is covered by Medicaid. It is also offered for free at some locations. The website stopoverdose.org provides an interactive map for where to find Naloxone.

In addition to those who use opioids or know someone who does, having Naloxone is a particularly good idea for people like bartenders, taxi drivers or employees at concert venues, Rusche said, who are more likely to interact with people on drugs, as well as those working with seniors who may be prescribed opioids.

“People that are prescribed opioids, too — things can happen,” she said. “Tolerances go up and down, things like that. Accidents happen.”

Sun may be contacted at rsun@lmtribune.com or on Twitter at @Rachel_M_Sun. This report is made possible by the Lewis-Clark Valley Healthcare Foundation in partnership with Northwest Public Broadcasting, the Lewiston Tribune and the Moscow-Pullman Daily News.

Recommended for you